Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hyponormality and spectra of
Toeplitz operators


Authors: Douglas R. Farenick and Woo Young Lee
Journal: Trans. Amer. Math. Soc. 348 (1996), 4153-4174
MSC (1991): Primary 47B20, 47B35; Secondary 47A10
DOI: https://doi.org/10.1090/S0002-9947-96-01683-2
MathSciNet review: 1363943
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper concerns algebraic and spectral properties of Toeplitz operators $T_{\varphi }$, on the Hardy space $H^{2}({\mathbb {T}})$, under certain assumptions concerning the symbols $\varphi \in L^{\infty }({\mathbb {T}})$. Among our algebraic results is a characterisation of normal Toeplitz opertors with polynomial symbols, and a characterisation of hyponormal Toeplitz operators with polynomial symbols of a prescribed form. The results on the spectrum are as follows. It is shown that by restricting the spectrum, a set-valued function, to the set of all Toeplitz operators, the spectrum is continuous at $T_{\varphi }$, for each quasicontinuous $\varphi $. Secondly, we examine under what conditions a classic theorem of H. Weyl, which has extensions to hyponormal and Toeplitz operators, holds for all analytic functions of a single Toeplitz operator with continuous symbol.


References [Enhancements On Off] (What's this?)

  • 1. S.K. Berberian, An extension of Weyl's theorem to a class of not necessarily normal operators, Michigan Math. J. 16 (1969), 273--279. MR 40:3335
  • 2. S.K. Berberian, The Weyl spectrum of an operator, Indiana Univ. Math. J. 20 (1970), 529--544. MR 43:5344
  • 3. A. Brown and P.R. Halmos, Algebraic properties of Toeplitz operators, J. Reine Angew. Math. 213 (1963/1964), 89--102. MR 28:3350
  • 4. L.A. Coburn, Weyl's theorem for nonnormal operators, Michigan Math. J. 13 (1966), 285--288. MR 34:1846
  • 5. J.B. Conway and B.B. Morrel, Operators that are points of spectral continuity, Integral Equations Operator Theory 2 (1979), 174--198. MR 80h:47004
  • 6. C. Cowen, Hyponormal and subnormal Toeplitz operators, Surveys of Some Recent Results in Operator Theory, I (J.B. Conway and B.B Morrel, eds.), Pitman Research Notes in Mathematics, Volume 171, Longman, 1988, pp. (155--167). MR 90j:47022
  • 7. C. Cowen, Hyponormality of Toeplitz operators, Proc. Amer. Math. Soc. 103 (1988), 809--812. MR 89f:47038
  • 8. R.G. Douglas, Banach algebra techniques in operator theory, Academic Press, New York (1972). MR 50:14335
  • 9. R.G. Douglas, Banach algebra techniques in the theory of Toeplitz operators, CBMS 15, Providence: AMS, 1973. MR 50:14336
  • 10. P. Fan, Remarks on hyponormal trigonometric Toeplitz operators, Rocky Mountain J. Math. 13 (1983), 489--493. MR 84j:47044
  • 11. D.R. Farenick and R. McEachin, Toeplitz operators hyponormal with the unilateral shift, Integral Equations Operator Theory 22 (1995), 273--280. CMP 95:14
  • 12. B. Gramsch and D. Lay, Spectral mapping theorems for essential spectra, Math. Ann. 192 (1972), 17-32. MR 45:936
  • 13. P.R. Halmos, A Hilbert space problem book, Springer, New York, 1982. MR 84e:47001
  • 14. R.E. Harte, Fredholm, Weyl and Browder theory, Proc. Roy. Irish Acad. 85A (1985), 151--176. MR 87h:47029
  • 15. R.E. Harte, Invertibility and singularity for bounded linear operators, Dekker, New York, 1988. MR 89d:47001
  • 16. T. Ito and T.K. Wong, Subnormality and quasinormality of Toeplitz operators, Proc. Amer. Math. Soc. 34 (1972), 157--164. MR 46:2472
  • 17. W.Y. Lee and S.H. Lee, A spectral mapping theorem for the Weyl spectrum, Glasgow Math. J. 38 (1996), 61--64. CMP 96:8
  • 18. T. Nakazi and K. Takahashi, Hyponormal Toeplitz operators and extremal problems of Hardy spaces, Trans. Amer. Math. Soc. 338 (1993), 753--769. MR 93j:47040
  • 19. J.D. Newburgh, The variation of spectra, Duke Math. J. 18 (1951), 165--176. MR 14:481b
  • 20. N.K. Nikolskii, Treatise on the shift operator, Springer, New York, 1986. MR 87i:47042
  • 21. K.K. Oberai, On the Weyl spectrum, Illinois J. Math. 18 (1974), 298--212. MR 48:12086
  • 22. K.K. Oberai, On the Weyl spectrum (II), Illinois J. Math. 21 (1977), 84--90. MR 55:1102
  • 23. C.M. Pearcy, Some recent developments in operator theory, CBMS 36, Providence:AMS, 1978. MR 58:7120
  • 24. J.G. Stampfli, Hyponormal operators and spectral density, Trans. Amer. Math. Soc. 117 (1965), 469--476; erratum, ibid. 115 (1965), 550. MR 30:3375, 33:4686
  • 25. H. Widom, Inversion of Toeplitz matrices (II), Illinois J. Math. 4 (1960), 88--99. MR 24:A432
  • 26. H. Widom, On the spectrum of a Toeplitz operator, Pacific J. Math. 14 (1964), 365--375. MR 29:476
  • 27. K. Zhu, Hyponormal Toeplitz operators with polynomial symbols, Integral Equations Operator Theory 21 (1995), 376--381. MR 95m:47044

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 47B20, 47B35, 47A10

Retrieve articles in all journals with MSC (1991): 47B20, 47B35, 47A10


Additional Information

Douglas R. Farenick
Affiliation: Department of Mathematics and Statistics, University of Regina, Regina, Saskatchewan S4S 0A2, Canada
Email: farenick@abel.math.uregina.ca

Woo Young Lee
Affiliation: Department of Mathematics, Sung Kyun Kwan University, Suwon 440-746, Korea
Email: wylee@yurim.skku.ac.kr

DOI: https://doi.org/10.1090/S0002-9947-96-01683-2
Keywords: Toeplitz operators, hyponormality, spectrum
Received by editor(s): May 23, 1995
Additional Notes: The work of the first author is supported in part by a grant from The Natural Sciences and Engineering Research Council of Canada. \endgraf The work of the second author is supported in part by The Basic Science Research Institute Program, Ministry of Education, 1995, Project No. BSRI-95-1420, KOSEF 94-0701-02-3 and the GARC-KOSEF, 1995.
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society